Indiana, 2003

Hail and Damaging Wind in Indiana, August 2, 2003

August 2, 2003 · NWS LOT · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 2, 12:00 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 2, 12:00 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
100 PM CDT SAT AUG 2 2003

PUBLIC FORECAST DISCUSSION FOR AFTERNOON GRIDS/ZONES

SHORT TERM...UNTIL 04/12Z...

UPPER LOW NOW OVER MINNESOTA ARROWHEAD TO REMAIN MAIN FEATURE OF
INTEREST THROUGH THE SHORT TERM. MODELS FAIRLY CONSISTENT IN KEEPING
UPPER LOW NEARLY STATIONARY THROUGH 03/12Z...THEN MOVING
PROGRESSIVELY IN AN ARC TOWARD THE LOWER LAKES...CONTINUING TO
ONTARIO AND QUEBEC. SURFACE PATTERN REMAINS VERY DIFFUSE THROUGH THE
PATTERN...SO PERSISTENCE FORECAST LOOKS GOOD THROUGH THIS TIMEFRAME.
VERY COOL TEMPERATURES ALOFT WILL MAINTAIN INSTABILITY...WITH
THUNDERSTORMS DEVELOPING WITH EVERY RIPPLE AROUND THE UPPER LOW.
TEMPERATURES TO REMAIN AOB NORMALS THROUGH THE SHORT TERM.

LONG TERM...AFTER 04/12Z...
VERY LITTLE CHANGE TO GOING FORECAST.  PRETTY GOOD AGREEMENT ON
MODELS DURING MUCH OF THIS PERIOD UPPER AS LOW PULLS OUT GRADUALLY
MONDAY INTO TUESDAY, TO PUT AN END TO PRECIPITATION THREAT. AFTER
THAT RIDGE SLOWLY PUSHES EASTWARD FOR A DRY SEASONABLE PERIOD.
MODELS NOW INDICATING AN IMPULSE IN NORTHWEST FLOW AROUND TUESDAY TO
REMAIN WELL TO OUR SOUTH AND WEST OVER THE PLAINS.  SEE NO
MENTIONABLE PRECIP THREAT THROUGH SATURDAY THIS FAR EAST AS PATTERN
SHIFTS VERY SLOWLY EASTWARD

.CHI...NONE

AVIATION DISCUSSION FOR 18Z TAFS...

TAF SITES TEMPORARILY BETWEEN CONVECTION AS SFC BOUNDARY EVIDENT ON
RADAR AND SATELLITE IMAGERY IS LIGHTING UP WELL SOUTH...AND
INSTABILITY POPCORN TSRA ARE FIRING OVER WISCONSIN. EXPECT THIS
LIGHTER PRECIP TO WORK DOWN TO THE TAF SITES LATER THIS
AFTERNOON...THEN DIE OFF DIURNALLY. WITH MAIN FOCUS SHIFTING WELL
SOUTH AND EAST OF THE AREA...THINK THE CHANCES OF OVERNIHT
CONVECTION ARE SMALL. SOME LIGHT FOG AGAIN LIKELY TONIGHT AS GROUND
REMAINS VERY MOIST.

WEST WINDS TO BECOME VARIABLE AFTER SUNSET...THEN A SLIGHT NORTHERLY
COMPONENT SUNDAY AS SURFACE FEATURES REMAIN DIFFUSE.

JHV
Hazardous weather outlook, Aug 2, 5:00 AM CST, 8 hours 5 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH TODAY AND
TONIGHT. MORE THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS. THERE IS A POSSIBILITY THAT
THESE STORMS COULD BECOME SEVERE...WITH MAINLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS CONTINUES THROUGH SUNDAY AND INTO MONDAY.
AS OF NOW THOSE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

RLB

The radar

The Chicago radar (KLOT), 108 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 2, 1:05 PM CST
Where
Jasper County, Rensselaer
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -87.150

Hail, Jasper

When
August 2, 1:05 PM CST to 1:10 PM CST
Where
Jasper County, Rensselaer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -87.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377707, 5377708.